Nebraska, 2018

Wildfire and High Wind in Nebraska, March 6, 2018

March 6, 2018 · NWS GLD · 4 events in 3 counties and zones

High winds on the backside of an upper level storm system reached the ground in Hitchcock and Red Willow counties. The peak wind gust was 66 MPH at McCook.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
17
Property damage
$1.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

High winds on the backside of an upper level storm system reached the ground in Hitchcock and Red Willow counties. The peak wind gust was 66 MPH at McCook. The high winds also fueled a wildfire which consumed a house on the north side of McCook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 6, 3:45 AM CST, 6 hours earlier.

Area forecast discussion, Mar 6, 3:45 AM CST, 6 hours before
Area Forecast Discussion
National Weather Service Goodland KS
245 AM MST Tue Mar 6 2018

.SHORT TERM...(Today through Thursday night)
Issued at 230 AM MST Tue Mar 6 2018

Today-tonight...forecast area remains in between strong low
pressure over Iowa and broad upper ridging from the west coast
through the southwest US. Pressure gradient remains very tight and
am expecting another day of wind gusts in excess of 60 mph. Along
with the strong winds will be some blowing dust...similar to
yesterday. High temperatures will be a little cooler with readings
in the low 40s north to the upper 40s far south. Some increase in
cloudiness is expected from McCook to Hill City where wraparound
cloudiness in the 850-500mb layer is forecast.

For tonight winds quickly decrease and back to the west at speeds
under 10 mph. Low temperatures should range from the low to mid
teens across far eastern Colorado with mid to upper teens
elsewhere.

Wednesday through Thursday night...dry weather continues. A
warming trend is expected with highs Wednesday in the low to mid
50s and low to mid 60s Thursday. Low temperatures Wednesday night
in the mid teens to low 20s with mid 20s to low 30s Thursday
night.

.LONG TERM...(Friday through Tuesday)
Issued at 213 AM MST Tue Mar 6 2018

Most of the models start out by showing a weak upper level longwave
ridge over the central U.S. with a longwave trough, located over the
Pacific Northwest Region, and a close upper level low, located over
the New England States.

As the ridge continues to weaken the longwave trough will move over
the northern High Plains. This has the potential to produce minor
impacts (rain showers) over some parts of the local area Saturday
morning.

For the rest of the weekend, the models are showing a sharp ridge
building over the Rockies. It is also showing a low center/shortwave
trough moving out of the eastern side of the Rockies and into the
High Plains the first part of next week. Again this disturbance
could produce showers over some parts of our local area.

The periods of possible weather are brief. I not sure the models
have a complete handle on how the waves are going to impact our
area. So I would anticipate a change in the next couple of model
runs.

As for temperatures, look for the highs to reach the middle 60s to
lower 70s on Friday. For the weekend, and into the first part of
next week, the waves look to have an impact on the temps; as the
highs will reach mostly the the upper 50s and lower 60s by Tuesday.
Lows will have a similar trend dropping into the lower 30s on Friday
night followed by the middle to upper 20s through Monday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 230 AM MST Tue Mar 6 2018

KGLD, vfr conditions through the period. Main aviation impact
today will be very strong northwest winds gusting to 50kts or so
from mid morning through early afternoon. For tonight winds
quickly decrease below 12kts by 02z then slowly back to the west
through the rest of the period.

KMCK, vfr conditions through the period. Main aviation impact
today will be very strong northwest winds gusting around 50kts
from mid morning through early afternoon. Wrap around cloudiness
also expected with bases around 5K ft. Winds quickly fall below
12kts by 02z then slowly back to the west under 10kts through the
rest of the period under a clear sky.

&&

.FIRE WEATHER...
Issued at 230 AM MST Tue Mar 6 2018

A Red Flag Warning is in effect for the entire Tri-State area
today. Relative humidity readings will be lowest (15 to 20
percent) generally along and south of the interstate with 25 to 30
percent from Hill City to Mccook and points east. Although the
higher values are above thresholds for fire weather highlites we
will have another day of very strong northwest winds gusting over
60 mph at times. Any fires that may develop will have no problem
spreading regardless of todays relative humidity forecast with the
very strong northwest winds.

Friday...will need to monitor potential for a fire weather
highlite to be needed as northwest winds gusting to 25 mph
combine with relative humidity in the 15 to 20 percent range.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 6 AM MST /7 AM CST/ this morning to 5 PM
     MST /6 PM CST/ this afternoon for KSZ001>004-013>016-
     027>029-041-042.

     Red Flag Warning from 11 AM MST /noon CST/ this morning to 5 PM
     MST /6 PM CST/ this afternoon for KSZ001>004-013>016-
     027>029-041-042.

CO...High Wind Warning from 6 AM this morning to 5 PM MST this
     afternoon for COZ090>092.

     Red Flag Warning from 11 AM this morning to 5 PM MST this
     afternoon for COZ252>254.

NE...High Wind Warning from 6 AM MST /7 AM CST/ this morning to 5 PM
     MST /6 PM CST/ this afternoon for NEZ079>081.

     Red Flag Warning from 11 AM MST /noon CST/ this morning to 5 PM
     MST /6 PM CST/ this afternoon for NEZ079>081.

&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
FIRE WEATHER...99
Hazardous weather outlook, Mar 6, 3:50 AM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
250 AM MST Tue Mar 6 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
250 AM MST Tue Mar 6 2018 /350 AM CST Tue Mar 6 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning and a Red Flag Warning remain in effect for the
entire Tri-State region today. Northwest winds gusting over 60 mph
are expected today which when combined with very dry conditions of
late will produce some blowing dust and locally reduced
visibilities. All outdoor burning should be avoided.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Near critical fire weather conditions are possible Friday across much
of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 6, 9:44 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
844 AM MST TUE MAR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     NON-TSTM WND GST GOODLAND                39.37N 101.70W
03/06/2018  M60 MPH          SHERMAN            KS   ASOS

            ASOS STATION GLD, GOODLAND.

&&

VINCENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Red Willow

When
March 6, 9:45 AM CST to 4:00 PM CST
Where
Red Willow forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

High Wind, Hitchcock

When
March 6, 10:15 AM CST to 3:00 PM CST
Where
Hitchcock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

High Wind, Dundy

When
March 6, 12:00 PM MST to 2:00 PM MST
Where
Dundy forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Station at Dundy Stratton County High School in Benkelman.

Wildfire, Red Willow

When
March 6, 1:45 PM CST
Where
Red Willow forecast zone
Injuries
0 direct, 17 indirect
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

The high winds caused a piece of metal roofing to touch an overhead power line, igniting the fire three miles northwest of McCook. The high winds pushed the fire in a southerly direction, burning 212 acres. Evacuations were ordered for the northwest part of McCook totaling 446 people. McCook elementary school students were moved to the high school. Sixteen people were treated for burns and smoke inhalation. The only severe burn victim was a transient living in a canyon. One home on the north edge of McCook was destroyed by the fire.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744539, 744541, 765509, 744544.